Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Midland/Odessa, TX

August 30, 2001Glasscock County, Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 30, 2001, 9:38 PM CDT for Glasscock County, Howard County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 30, 2001, 9:38 PM CDT (02:38 UTC)
Expired
Aug 30, 2001, 10:30 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Glasscock County, TX, Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

439 
WUUS54 KMAF 310239
SVRMAF
TXC173-227-310330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
938 PM CDT THU AUG 30 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GLASSCOCK COUNTY IN TEXAS
  
* UNTIL 1030 PM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM IN THE VICINITY OF LEES...MOVING SOUTH AT
  15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  LEES...OPEN COUNTRY OF NORTHERN GLASSCOCK COUNTY

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO ACT
QUICKLY IF A TORNADO IS SPOTTED.

LAT...LON 3191 10173 3191 10134 3209 10135 3209 10173

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:54 PM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Aug 30, 2:54 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT THU AUG 30 2001

UPPER AIR ANALYSIS REVEALS UPPER LEVEL TROUGH AXIS STRETCHING FROM
GREAT LAKES REGION THROUGH WEST TEXAS.  WATER VAPOR IMAGERY SHOWS
SHORTWAVE TROUGH OVER NORTHERN ARIZONA WITH SUBSTANTIAL DRYING IN ITS
WAKE. ISOLATED CONVECTION NOTED IN ALL QUADS OF CWA.

PRECIP CHANCES TONIGHT SHOULD FAVOR WESTERN AREAS AS MODELS SHOW
WEAK SHORTWAVE TROUGH MOVING OUT OF EASTERN NEW MEXICO.  NOT SOLD ON
THE PROGGED STRENGTH OF THIS WAVE AND WILL KEEP POPS BELOW MACHINE
NUMBERS.  ELSEWHERE ISOLATED CONVECTION POSSIBLE AND EXPECTED TO
QUICKLY DIMINISH WITH LOSS OF HEATING.  LOW LEVEL MOISTURE AND
AFTERNOON HEATING COULD ALLOW ISOLATED SHOWERS POSSIBLE JUST
ABOUT ANYWHERE TOMORROW IN WEAKLY CAPPED ENVIRONMENT...HOWEVER
BELIEVE A LACK OF LOW LEVEL CONVERGENCE ALONG WITH LARGE SCALE
SUBSIDENCE /VIA 7H-3H DIV Q FIELDS/ NOTED IN WAKE OF SLOW MOVING MID
LEVEL TROUGH WILL KEEP COVERAGE LIMITED.  WILL REFRAIN FROM
PLACING ISOLATED POPS ACROSS ALL AREAS TOMORROW...AND KEEP CHANCES
LIMITED TO FAVORED OROGRAPHICS WHERE BEST MID LEVEL LAPSE RATES WILL
RESIDE.  MID LEVEL DRYING AND SLIGHT HEIGHT RISES RETURN BY SATURDAY
WITH SLIGHTLY WARMER TEMPS EXPECTED WITH POPS CONFINED TO MOUNTAINOUS
TERRAIN.

UPPER RIDGE AXIS REMAINS NEAR THE AREA THROUGH MOST OF THE EXTENDED
AS WEST COAST TROUGH DEVELOPS.  FAVORED AREAS WILL CONTINUE TO BE
ACROSS THE MOUNTAINS AS INCREASING INHIBITION SHOULD KEEP THE
PLAINS DRY.

PRELIM NUMBERS FOLLOW:

MAF  68/88/68/89 1--0
LSA  85/66/88/66 1--0
6R6  90/70/90/72 1--0
MRF  84/58/84/59 2222
CNM  89/66/90/66 2--0

.MAF...
TX...NONE.
NM...NONE.

JBM

In the hours before

Special weather statement, Aug 30, 3:49 PM CDT, 5 hours 49 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT THU AUG 30 2001

.SYNOPSIS...
A WEAK UPPER LEVEL TROUGH OF LOW PRESSURE...COUPLED WITH ABUNDANT
AMOUNTS OF ATMOSPHERIC MOISTURE...WILL LEAD TO ISOLATED SHOWERS AND
THUNDERSTORMS THIS EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.THREATS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING
HOURS...HOWEVER SHOULD DIMINISH AFTER SUNSET.  SOME OF THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN.  DUE TO
THEIR SLOW MOVEMENT THEY WILL ALSO BE CAPABLE OF PRODUCING LOCALIZED
FLOODING OF LOW LYING AREAS NEAR ARROYOS...STREAMS...AND ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE ALONG WITH STRONG
GUSTY WINDS TO NEAR 50 MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MARTIN
Special weather statement, Aug 30, 6:57 PM CDT, 2 hours 41 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT THU AUG 30 2001

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS EVENING.  THIS DISTURBANCE ALONG WITH A SURFACE
TROUGH OF LOW PRESSURE...AND ABUNDANT AMOUNTS OF LOWER AND MIDDLE
ATMOSPHERE MOISTURE...WILL LEAD TO SHOWERS AND THUNDERSTORMS THIS
EVENING.

.THREATS...

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...
BUT SHOULD DIMINISH TOWARD MIDNIGHT.  THE SLOW MOVEMENT OF THESE
STORMS WILL ALLOW FOR LOCALLY HEAVY RAINFALL TO OCCUR.  THIS COULD
CAUSE FLOODING OF FLOOD PRONE AREAS...ESPECIALLY NORMALLY DRY ARROYOS
AND STREAMS. FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO
50 MPH ARE ALSO POSSIBLE.

SINCE THE ATMOSPHERE CONTAINS SO MUCH WATER...TROPICAL FUNNELS MAY
BE SPOTTED THROUGH THE EVENING.  TYPICALLY...TROPICAL FUNNEL CLOUDS
ARE SHORT LIVED AND SMALL...AND USUALLY DO NOT TOUCH THE GROUND.
HOWEVER...THEY OCCASIONALLY REACH THE GROUND.  THEY ARE CAPABLE OF
PRODUCING DAMAGE...AND SHOULD BE TREATED AS DANGEROUS.  TAKE SHELTER
IF A TROPICAL FUNNEL APPROACHES.

NO ORGANIZED STRONG THUNDERSTORMS ARE EXPECTED...THEREFORE STORM
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RSB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:21 AM CDTFlash Flood WarningMAFReagan4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.